Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Topeka, KS

April 18, 2003Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2003, 11:22 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2003, 11:22 PM CDT (04:22 UTC)
Expired
Apr 19, 2003, 12:00 AM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 190422
SVRTOP
KSC087-177-190500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1121 PM CDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL MIDNIGHT CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PERRY LAKE...OR ABOUT 16 MILES            
  NORTHEAST OF TOPEKA...MOVING NORTHEAST AT 50 MPH. ANOTHER SEVERE   
  THUNDERSTORM WAS 8 MILES SOUTH OF TOPEKA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH TOPEKA AT 1125 PM CDT
  WINCHESTER AT 1135 PM CDT

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW, AND STAY AWAY FROM WINDOWS.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3887 9589 3887 9569 3924 9518 3940 9536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:45 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 3:45 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
345 PM CDT FRI APR 18 2003

CONVECTION TONIGHT THROUGH SATURDAY AND THEN AGAIN ON WEDNESDAY AND
THURSDAY ARE PRIMARY FORECAST CONCERNS.

THE ATMOSPHERE HAS BECOME UNSTABLE WITH A WARM FRONT STRETCHING EAST
ACROSS EAST CENTRAL KANSAS AND A DRYLINE EXTENDING SOUTH THROUGH
CENTRAL KANSAS. TOWERING CU HAVE ALREADY STARTED TO DEVELOP OVER
CENTRAL KANSAS. THINK THAT SCATTER THUNDERSTORMS WILL DEVELOP IN THE
NEXT COUPLE HOURS WITH SEVERE WEATHER POSSIBLE. LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HOWEVER THERE IS
SUFFICIENT SHEAR FOR THE POSSIBILITY OF TORNADOES.

CONVECTION IS EXPECTED TO REDEVELOP DURING THE EARLY MORNING HOURS
SATURDAY ALONG THE TROUGH AXIS/COLD FRONT. FLOW BECOMES PARALLEL TO
THIS FEATURE AND HEAVY RAIN WILL BE POSSIBLE ACROSS EAST CENTRAL
KANSAS. BETTER VORTICITY WILL BE THE MAIN FACTOR IN CONVECTION FOR
TOMORROW AND SHOULD CONTINUE THROUGH MOST OF THE DAY SATURDAY AS THE
WAVE EJECTS NORTHEAST. THE MODELS HAVE SLOWED THIS WAVE DOWN SOME
AND ALLOW THE WAVE TO MOVE MORE ACROSS THE AREA THEN PREVIOUS. THE
MODELS SHOW MORE PRECIP SATURDAY AFTERNOON ACROSS NORTH CENTRAL
ZONES AS THE 850 FRONT MOVES THROUGH SO HAVE INCREASED POPS OVER
THIS AREA AS WELL.

THERE LOOKS TO BE SOME LINGERING SHOWERS SUNDAY MORNING MAINLY
ACROSS THE FAR NORTHEAST...SO HAVE RETAINED A SLIGHT CHANCE.
OTHERWISE EXPECT MOSTLY CLOUDY WITH COOL NORTHWEST WINDS DURING THE
DAY.

FOR MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE
AGREEMENT. MONDAY AND TUESDAY STILL LOOK DRY AS THE AREA SHOULD BE
UNDER THE INFLUENCE OF SHORTWAVE RIDGING. AM A LITTLE SCEPTICAL OF
THE GFS AND ITS QPF FOR TUESDAY NIGHT. APPEARS AS IF THE IS SOME
CONVECTIVE FEEDBACK ISSUES GOING ON COMPOUNDED BY THE TENDENCY TO
OVER PLAY UPSLOPE WINDS. IN GENERAL THERE DOESNT LOOK TO BE A LOT
OF DYNAMICS AFFECTING THE AREA UNTIL WEDNESDAY. HELD ONTO THE SLIGHT
CHANCE FOR TUESDAY NIGHT BUT TRIMMED IT BACK A BIT TO MAINLY NORTH
CENTRAL KS.

LOOKS LIKE THE BETTER CHANCES FOR MORE PRECIP WILL BE ON THURSDAY AS
BOTH THE GFS AND ECMWF PROG THE SURFACE LOW TO SLOWLY MOVE ACROSS
THE KS/OK STATE LINE. THIS WOULD PRESENT MORE OF AN OVER RUNNING
SCENARIO FOR THE FORECAST AREA. MODELS ALSO SLOW THE UPPER LOW DOWN
AS IT MOVES OUT INTO THE PLAINS DUE TO THE REX BLOCKING PATTERN
SETTING UP. MAIN CHANGES WERE TO INCREASE CLOUD COVER THURSDAY AND
LOWER HIGHS INTO THE LOWER 60S. DID NOT GO AS COOL AS THE GFS JUST
YET BUT HIGHS MAY NEED TO BE LOWERED A LITTLE MORE IF THE OVER
RUNNING IS REALIZED. ALSO BUMPED POPS UP FOR THURSDAY.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, Apr 18, 8:00 PM CDT, 3 hours 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-191115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ACROSS THE AREA ON SATURDAY MAY PRODUCE LOCALLY HEAVY
RAINS ALONG AND SOUTHEAST OF INTERSTATE 35.  THIS SAME AREA COULD
ALSO HAVE SEVERE THUNDERSTORMS IN THE AFTERNOON...WITH HAIL THE MAIN
THREAT.

MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 18, 6:46 PM CDT, 4 hours 36 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT FRI APR 18 2003

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #126...

  CLOUD                 JACKSON               CLAY
  RILEY                 POTTAWATOMIE          JEFFERSON
  OTTAWA                GEARY                 SHAWNEE
  WABAUNSEE             DICKINSON             DOUGLAS
  MORRIS                OSAGE                 LYON
  FRANKLIN              COFFEY                ANDERSON

SOME CITIES NO LONGER IN TORNADO WATCH #126...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA

TORNADO WATCH #126 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN

SOME CITIES STILL IN TORNADO WATCH #126...

  MARYSVILLE            HIAWATHA
Special weather statement, Apr 18, 7:55 PM CDT, 3 hours 27 minutes before
KSZ008>012-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
755 PM CDT FRI APR 18 2003

TORNADO WATCH #126 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN

SOME CITIES NO LONGER IN TORNADO WATCH #126...

  MARYSVILLE            HIAWATHA
Local storm report, Apr 18, 11:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1106 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    HARVEYVILLE               KS    .75 INCH HAIL
04/18/03   WABAUNSEE
Local storm report, Apr 18, 11:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1113 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1109 PM    TOPEKA                    KS    .75 INCH HAIL
04/18/03   SHAWNEE
Local storm report, Apr 18, 11:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT FRI APR 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    2 E SCRANTON              KS    1.75 INCH HAIL
04/18/03   OSAGE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:34 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Apr 18, 10:49 PM CDTSevere Thunderstorm WarningTOPShawnee31 min
Apr 18, 11:16 PM CDTSevere Thunderstorm WarningTOPLyon, Osage29 min
Apr 18, 11:46 PM CDTSevere Thunderstorm WarningTOPOsage29 min
Apr 19, 12:04 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee26 min
Apr 19, 12:32 AM CDTSevere Thunderstorm WarningTOPDouglas28 min
Apr 19, 6:08 AM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee52 min
Apr 19, 5:53 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage52 min
Apr 19, 6:17 PM CDTSevere Thunderstorm WarningTOPShawnee28 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPFranklin34 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon64 min
Apr 19, 6:53 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.